Alert archive / Idaho / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 9, NWS Pocatello, ID

June 25, 2008Cassia County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jun 25, 2008, 6:40 PM MDT for Cassia County, Idaho. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2008, 6:40 PM MDT (00:40 UTC)
Expired
Jun 25, 2008, 7:15 PM MDT
In force
35 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

County Cassia County, ID

The radar

The Pocatello radar (KSFX), 81 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 0.7 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2008-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2008-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4952 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPIH 260041
SVRPIH
IDC031-260115-
/O.NEW.KPIH.SV.W.0009.080626T0040Z-080626T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
640 PM MDT WED JUN 25 2008

THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO...
  THIS INCLUDES THE CITIES OF...MALTA...IDAHOME...HEGLAR...

* UNTIL 715 PM MDT

* AT 635 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND
  VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR MALTA...AND MOVING
  NORTHEAST AT 22 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  IDAHOME BY 645 PM MDT...
  HEGLAR BY 710 PM MDT...

LAT...LON 4235 11350 4262 11327 4261 11324 4262 11321
      4261 11318 4259 11317 4259 11312 4252 11299
      4224 11330
TIME...MOT...LOC 0040Z 215DEG 19KT 4237 11333

$$

HUSTON
2 follow-up statements
000 
WWUS55 KPIH 260106
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
705 PM MDT WED JUN 25 2008

IDC031-260115-
/O.CON.KPIH.SV.W.0009.000000T0000Z-080626T0115Z/
CASSIA ID-
705 PM MDT WED JUN 25 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR NORTHEASTERN CASSIA COUNTY...

AT 657 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL 
AND VERY HEAVY RAIN. THIS STORM WAS LOCATED 6 MILES WEST OF 
HEGLAR...MOVING NORTHEAST AT 22 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HEGLAR BY 710 PM MDT...

LAT...LON 4235 11350 4262 11327 4261 11324 4262 11321
      4261 11318 4259 11317 4259 11312 4252 11299
      4224 11330
TIME...MOT...LOC 0105Z 215DEG 19KT 4248 11323

$$

HUSTON
000 
WWUS55 KPIH 260115
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
714 PM MDT WED JUN 25 2008

IDC031-260124-
/O.EXP.KPIH.SV.W.0009.000000T0000Z-080626T0115Z/
CASSIA ID-
714 PM MDT WED JUN 25 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CASSIA COUNTY
WILL EXPIRE AT 715 PM MDT...

DOPPLER RADAR INDICATED THAT THE STORM HAD WEAKENED AND IS LIKELY 
PRODUCING SMALL HAIL AND HEAVY RAIN AT THIS TIME.

LAT...LON 4235 11350 4262 11327 4261 11324 4262 11321
      4261 11318 4259 11317 4259 11312 4252 11299
      4224 11330
TIME...MOT...LOC 0114Z 215DEG 19KT 4252 11319

$$

HUSTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 1:58 PM MDT, 4 hours 42 minutes earlier.

Area forecast discussion, Jun 25, 1:58 PM MDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
158 PM MDT WED JUN 25 2008

.SHORT TERM/LONG TERM...SATELLITE AND RADAR SHOW CONVECTION
DEVELOPING ACROSS THE EASTERN HALF OF THE FCST AREA THIS AFTN.
MOST OF THIS IS OCCURRING OVER THE NORTHERN PORTIONS AND ALONG WY
BORDER. THIS IS IN RESPONSE TO DISTURBANCES LIFTING NNE ACROSS
EASTERN ID AND WY. FCST CALLS FOR ISOLD TSTORMS OVER THE MTNS
SPECIFICALLY IN THE PLACES MENTIONED ABOVE. LIGHTNING...GUSTY WINDS
AND LITTLE RAINFALL CAN BE EXPECTED. UPPER TROF CONTINUES TO PUSH
ASHORE TODAY WITH THE BULK OF THE ENERGY DROPPING TO OFF THE CA
COAST AND FORMING CLOSED LOW. THE NORTHERN PORTION OF THIS TROF
WILL CONTINUE TO SWEEP ACROSS THE NORTHERN ROCKIES AND ON TO THE
EAST TONIGHT AND THURS. THIS WILL DRIVE A COLD FRONT ACROSS THE
AREA. CURRENT MODEL TRENDS PUSH THE FRONT TO WY/UT BORDERS AROUND
NOON. WINDS WILL PICK UP LATER IN THE AFTN INTO THE EVENING.
CURRENT FCST INDICATES LAKE WIND ADVISORY CRITERIA WOULD BE
REACHED BY MID AFTN...BUT WILL LET MID SHIFT TAKE ONE LAST LOOK
AND ISSUE ANY HEADLINES. AHEAD OF THIS FOR TONIGHT...MODELS PUSH A
WEAK DISTURBANCE EAST ACROSS THE AREA...KEEPING A FEW TSTORMS IN
THE FCST ALON THE MT BORDER. BACK TO THURS...AS HE TROF APPROACHES
THE AREA...TSTORMS WILL DEVELOP FIRST OVER THE NORTHERN AND
CENTRAL MTNS AND SPREAD SOUTHEAST. ISOLD TO SCTD POPS HAVE BEEN
INCLUDED IN THE FCST. LOOKING AT SEVERE POTENTIAL TOMORROW...THAT
IS A SOMEWHAT COMPLICATED ISSUE. THE NAM IS GOING GANGBUSTERS ON
SEVERE POTENTIAL WITH VERY LOW LIS AND POCKETS OF SBCAPE NEAR 3000
J/KG OVER THE SNAKE PLAIN AND EASTERN MTNS. MLCAPES OF 750 TO 1500
J/KG ARE FCST FOR THE SAME AREAS. THE GFS IS MUCH MORE STABLE. ONE
WOULD SUSPECT THAT REALITY IS SOMEWHERE IN BETWEEN. BUFR SOUNDINGS
AND OTHER PARAMETERS WOULD INDICATE THAT STRONGER STORMS WOULD
HAVE THE POTENTIAL FOR DOWNBURST WINDS AND PERHAPS SMALL HAIL. AT
THIS TIME...CHOSE TO NOT MENTION ANYTHING IN GRIDDED FCST. EVENING
AND MID SHIFTS WILL HAVE TIME TO LOOK THINGS OVER MORE AND
DETERMINE WHAT WILL TRANSPIRE TOMORROW. BEYOND THURSDAY...RIDGE IS
SILL EXPECTED TO BUILD ACROSS THE ROCKIES AND LOW OFF THE WEST
COAST...PUTTING THE AREA UNDER SOUTH TO SOUTHWEST FLOW ALOFT. GFS
AND ECMWF STILL WANT TO BRING SOME MOISTURE AND ENERGY INTO THE
AREA...WHICH WOULD HELP TO POSSIBLY FIRE OFF TSTORMS. THIS ALSO
SOME HINT THAT HE CLOSED LOW WILL WEAKEN AND ACTUALLY MOVE ACROSS
THE AREA AS AN OPEN WAVE FOR THE FIRST PART OF NEXT WEEK. CURRENT
FCST CALLS FOR ISOLD MTN CONVECTION AND LEFT THIS AS IS. WILL NEED
TO MONITOR EVOLUTION OF CLOSED LOW AND ANY CONVECTION TO OUR SOUTH
AND SOUTHWEST BEFORE MAKING ANY CHANGE ONE WAY OR THE OTHER DOWN
THE ROAD. THE OVERALL STORY WILL BE MUCH WARMER AND DRY.

OF NOTE...MANY AREAS ACROSS IDAHO HAVE BEEN REPORTING SMOKE AND/OR
HAZE IN THE PAST 24 HOURS. FOR THE MOST PART...THERE HAVE BEEN NO
MAJOR PROBLEMS WITH VISIBILITIES EXCEPT FOR SOME VALLEYS IN THE
CENTRAL MTNS. WEB CAMS SHOWED RATHER DENSE SMOKE TRIED TO SETTLE
INTO THESE AREAS AND WOULD EXPECT THIS TO BE A PROBLEM TONIGHT AND
BEFORE THE COLD FRONT ARRIVES TOMORROW. HAVE ADDED HAZE TO THE
VALLEYS OF THE CENTRAL MTNS...SNAKE PLAIN AND THE VALLEYS OF THE
SOUTH CENTRAL HIGHLANDS THROUGH NOON TOMORROW. KEYES

&&

.AVIATION...EXPECT CONTINUED VFR CONDITIONS AT THE TAF SITES THROUGH
THURSDAY.  A COLD FRONTAL PASSAGE MAY CAUSE MOUNTAIN THUNDERSTORMS
THURSDAY.
GK

&&

.FIRE WEATHER...EXPECT ISOLATED MOUNTAIN THUNDERSTORMS THIS EVENING
AND THURSDAY AFTERNOON AND EVENING AS A WEAK COLD FRONT PASSES
THROUGH THURSDAY.  DRY AND MUCH WARMER WEATHER MOVES IN BY THE
WEEKEND AS AN UPPER RIDGE BUILDS OVER THE REGION.

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 25, 2:21 PM MDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE POCATELLO ID
221 PM MDT WED JUN 25 2008

IDZ017>025-031-032-262030-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
221 PM MDT WED JUN 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED MAINLY ACROSS THE NORTHERN AND
EASTERN MOUNTAINS. LIGHTNING...GUSTY WINDS AND LITTLE RAINFALL IS
ANTICIPATED.

SMOKE AND/OR HAZE DUE TO FIRES IN CALIFORNIA WILL BE AROUND THE AREA
TONIGHT. THERE SHOULD BE NO MAJOR AIR QUALITY CONCERNS...ALTHOUGH
SOME MOUNTAIN VALLEYS MAY EXPERIENCE LOCALIZED SETTLING OF MORE
DENSE SMOKE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SMOKE AND/OR HAZE DUE TO FIRES IN CALIFORNIA WILL BE AROUND
THROUGH THE MORNING HOURS...AHEAD OF A COLD FRONT.

THE COLD FRONT WILL MOVE ACROSS THE AREA THURSDAY MORNING AND
MOVE OUT OF EASTERN IDAHO BY EARLY AFTERNOON. WILL WILL PICK UP TO
AROUND 10 TO 20 MPH ACROSS PORTIONS OF THE SNAKE PLAIN BEHIND THE
FRONT. A LAKE WIND ADVISORY IS LIKELY NEEDED FOR THURSDAY
AFTERNOON AND EVENING FOR AMERICAN FALLS RESERVOIR.

ANOTHER ROUND OF THUNDERSTORMS IS IN THE FORECAST. THE STRONGEST
STORMS WILL BE CAPABLE OF GUSTY DOWNBURST WINDS AND PERHAPS SMALL
HAIL. THERE IS SOME UNCERTAINTY IN THE POTENTIAL OF STRONG TO
POSSIBLY SEVERE STORMS OVER THE EASTERN THIRD OF THE AREA. PLEASE
MONITOR LOCAL MEDIA AND NATIONAL WEATHER SERVICE FORECASTS FOR THE
LATEST ON THIS SITUATION.

A RIDGE OF HIGH PRESSURE WILL BUILD ACROSS THE ROCKIES WITH AN
AREA OF LOW PRESSURE ANCHORED OFF THE WEST COAST. WARM AND DRY
WEATHER WILL CONTINUE FOR THE MOST PART. THE POTENTIAL FOR
THUNDERSTORMS DOES EXIST ACROSS THE REGION FOR NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 6:26 PM MDTSevere Thunderstorm WarningPIHClark33 min
Jun 26, 3:14 AM MDTLake Wind AdvisoryPIH18 hr

Nearby

Severe Thunderstorm Warnings in Idaho, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.